Was My Birth Control Pill or SSRI to Blame for Low Libido?
Editor's note: Some sources for this article requested their full names not be used.
I've been on the Rigevidon contraceptive pill for just over a year now. After years of suffering from severe period pain, I decided to put a stop to my suffering by getting a prescription, and I have no regrets about my decision.
What happened when I ran out of my birth control pill?
Now I don't spend three days of each month curled up in bed, unable to move from the pain. I have to rigorously remember to take my pills, setting multiple alarms and largely relying on a box with the days of the week inscribed, but for the most part, it's a win-win situation.
Recently, my prescription was delayed. I'd forgotten to place my order and was already running dangerously low when I submitted my prescription to my general practitioner.
This happened after I'd taken my seven-week break as recommended with the combined pill to encourage regular cycles of withdrawal bleeding, so I was without the pill for around two weeks.
During this time, I noticed a change in my hormone balance and I became more emotional than usual, but critically, I became reacquainted with my libido, which had gone missing for the best part of a year. For the first time in months, I wanted to initiate sex.
My birth control pill and SSRI knocked out my libido
I've been on sertraline, a selective serotonin reuptake inhibitor (SSRI), on and off for five years, returning to it six months ago to combat my anxiety after a bad mental breakdown. Shortly after this, I noticed my libido had decreased, which was a frustrating yet necessary part of being on antianxiety medication.
If I wasn't suffering from swinging bouts of depression and intense episodes of anxiety so damaging I could barely sleep, eat or function at all, I was happy to take the hit. I'd assumed it was the sertraline that was facilitating my lack of interest in sex.
I had once been so voraciously driven, I could hardly get enough. All of a sudden, I struggled to feel motivated, which was upsetting. I consider myself a highly sexual person, and it hurt me to feel my libido slip. I wanted to rediscover the part of myself that loved having sex, the part that had craved it most days.
When I started on Rigevidon, I was more concerned about weight gain and depressive episodes than any impact on my libido. In fact, I had no idea that this pill could impact it at all. I learned the hard way.
Taking a break, albeit short, from the pill allowed me to reacquaint myself with that element of my identity. Though I've had some incredibly enjoyable sexual experiences in the past year, at times it has felt akin to drawing blood out of a stone. For the most part, things have felt black and white, but my revived libido transformed everything into technicolour once more.
Lohani Noor, PG.Dip., is a psychotherapist specializing in psychosexual therapy and LGBTQIA+ issues in the United Kingdom. She explained that the contraceptive pill may reduce libido on account of dyspareunia, the medical term for pain during intercourse, caused by lowered estradiol and impaired or lessened vaginal lubrication.
Narendra Pisal, M.D., a consultant gynecologist at London Gynaecology, explained that libido is more than just hormones; it encompasses feelings about self-confidence, relationships and mental health.
However, it's not always as simple as attributing a reduced or even an increased libido to one factor in isolation. Age, health, relationship chemistry, mood, stress, lifestyle and hormones are all inextricably related to libido.
Taking other medications, such as SSRIs, which can interact with contraceptives, can make it more difficult to determine the origin of the issue.
Guilty until proven innocent
For people who take both the contraceptive pill and an SSRI or any antidepressants known to inhibit libido, Pisal warned that both could cause a decrease in libido, but it is not possible to differentiate between the two.
My particular circumstance allowed me to identify which of the two was responsible for my reduced libido. Since SSRIs, such as Zoloft and Lexapro, are infamous for interacting with libido, I had assumed that my sertraline was the guilty party.
Taking both medications together, I wasn't able to understand which tablet was causing the issue until I was forced to go without my Rigevidon for a couple of weeks. Otherwise, I might never have realized the real cause of my low libido.
One 2016 study published in the Journal of Clinical Endocrinology & Metabolism concluded the combined oral contraceptive pill reduced sexual desire, arousal and pleasure among its participants, with 15 percent reporting a decrease in sexual desire compared to participants on the placebo.
Arousal and pleasure were similarly impacted, though this study noted a decrease in sexual desire did not necessarily translate into less sex or a lower quality of sex.
The study further noted the group trialed with the contraceptive pill demonstrated lower testosterone levels than at the beginning of the study, though these levels were not necessarily the cause of the sexual dysfunction.
Why birth control is not a one-size-fits-all scenario
Edwina, a sex and relationship expert in Indiana, revealed that because she was married, she wasn't entirely worried about getting pregnant while on her birth control pill.
"It didn't impact my libido. I had the sex drive of a bunny in the springtime. Anything went, and I never thought twice about getting pregnant," she said.
Interestingly, Edwina's freedom with regard to pregnancy and childbearing is perhaps what caused this surge in libido. Multiple studies show that stress can reduce sex drive, and since Edwina felt relaxed in her sex life, it is likely her libido thrived along these lines.
Conversely, Anna, a 26-year-old events executive based in London, found her contraceptive pill ruined her sex life, affecting both her libido and her hormone levels.
"I was so tender. I would go from 0 to 100 in one second, and my partner really struggled to cope with it," she said. "It's made my relationship challenging at times, and that hasn't been helped by the fact that I've sometimes felt so stressed and so unlovable from the weight gain my pill has caused me that I can barely bring myself to look at my own body, let alone show it to someone else.”
A week later, my Rigevidon arrived and I popped one in my mouth despite the havoc it had wreaked on my libido. For now, I'll reconnect with my libido and attempt to tease it out wherever and however I can, whether that's through sex toys, meditation or trying new positions with my partner.
In a way, now that I can identify the cause as Rigevidon, I feel clarity: Instead of worrying that I'll be faced with the decision of coming off SSRIs to save my sex drive and jeopardizing my mental health, I can rest easy knowing that for once, it's not the antidepressants that are causing me pain. All along, it was the pill.